How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick, MD Your Own Question
Dr. Rick, MD
Dr. Rick, MD, Board Certified MD
Category: Medical
Satisfied Customers: 10608
Experience:  20+ years as a doctor. Internal Medicine Internship in NYC
Type Your Medical Question Here...
Dr. Rick, MD is online now
A new question is answered every 9 seconds

If a person overdoses on heroin, single dose and 1st time using,

This answer was rated:

If a person overdoses on heroin, single dose and 1st time using, can there be residual effects? My concern is the time of occurance and the delivery of reversal medications, minutes, can it cause brain damage from the lack of oxygen? What should I be concerned about and watch for? This happened night before last, and person was taken to hospital for about 3 hours, then discharged home!!
Internal medicine internship in NYC with two decades of clinical experience. I am online and available to assist you today.

Tell me how the person is doing now.

Does he have any medical conditions or take any Rx meds?

What other drugs does he use and did he use anything else that night.

Did he stop breathing, loose his BP, need CPR etc?

What was his condition when he went to the hospital and why was medical care called?

This is not an answer, but an Information Request. I need this information to answer your question. Please reply, so I can answer your question. I look forward to helping you.
Customer: replied 3 years ago.

Ambulance was call because, he stopped breathing,was blue.Gave him Narcan They didn't intubate him. He arroused on the scene. He was awake and alert when he arrived at hospital. Gave him charchol No regular medication, and nothing else that night.


Thank you for that extra information.

It sounds like he got medical help in time. You can actually go 4 minutes, in some cases even more, without oxygen before brain cells start to die.

From what you have posted it seems like he dodged the bullet and managed to not end up with any significant brain damage. Since everything is fine now there is no need to worry that he will start to have problems in the future.

He does, however, need help with his drug habit. Next time he may not be so lucky.

Is there anything else you would like to discuss at this point or have all your questions been answered to your satisfaction?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations.

Thanks in advance,

Dr. Rick MD FACS
Dr. Rick, MD and 5 other Medical Specialists are ready to help you